Correlation between the Length of Kanamycin Therapy and Hearing Threshold Shift in Multidrug Resistant Tuberculosis (MDR-TB) Patients
Author(s): Abla G. Irwan, Yuli D. Memy, Zen Ahmad, Erial Bahar, Chelsia Septiany
Indonesia are in the top eight for MDR-TB in the world. WHO recommends the use of second-line injectable drugs, aminoglycoside, in enhancing therapeutic efficacy and mandatory incorporation into standard MDR-TB therapy regimens. Kanamycin is the most widely used in Indonesia, particularly Dr. Mohammad Hoesin Palembang. Since kanamycin is ototoxic, audiological monitoring is required in evaluating hearing impairment occurring in MDR-TB patients. Objective: To determine the correlation between the length of kanamycin therapy and hearing threshold shift in MDR-TB patients. This cross-sectional study was conducted on 33 subjects of MDRTB patients who had been diagnosed and in kanamycin treatment in the Pulmonology Division of the Department of Internal Medicine at Dr. Mohammad Hoesin Palembang. The subjects were consecutively collected from January to April 2017. Anamnesis, ear nose throat physical examination, tympanometry, Otoacoustic Emissions, and pure tone audiometry were done to all subjects. Results: Most patients (90.9%) experienced hearing impairment due to ototoxicity based on ASHA and 54.5% on Brock’s criteria. The correlation analysis showed there was a significant correlation between the length of kanamycin therapy and hearing threshold shift at 4000 Hz (r = 0,441) and 8000 Hz (r = 0,362). The multivariate analysis found that the hearing threshold shifts, particularly high frequency (4000 Hz - 8000 Hz) were also influenced by decreased creatinine clearance, increased AST and ALT levels, as well as baseline threshold. There is a significant correlation between the length of kanamycin therapy and hearing threshold shift, especially high frequrencies, in MDR-TB patients.